This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.
Please go to www.ahrq.gov for current information.
More work is needed to determine the impact of hospital information technology applications on patient outcomes
Hospital information technology (IT) applications range from computerized physician order entry and clinical decision support systems to technological devices that barcode patient wristbands and track tools used during operations. Although IT has been investigated as a key tool to improve hospital patient safety, a new study found little impact of IT on patient safety at Georgia community hospitals. The only patient outcome consistently associated with hospital use of IT applications was reduced risk of postoperative hemorrhage or hematoma. However, the complex nature of health care delivery systems may make it difficult to link one factor, such as IT applications, to patient risk-adjusted outcomes, note the researchers.
They examined the associations between the availability of IT applications at 66 Georgia community hospitals with patient safety problems via 15 patient safety indicators (PSIs) per 1,000 hospitalizations. PSIs, developed by the Agency for Healthcare Research and Quality (AHRQ), are indicators of poor quality care that threatens the safety of patients. The PSIs range from complications of anesthesia and foreign body left in during surgery to infection due to medical care and postoperative sepsis (blood poisoning) and hemorrhage.
Use of the 97 IT applications studied varied from a low of 10 applications at some hospitals to a high of 63 applications at others. The total count of functional IT applications available was negatively associated with postoperative hemorrhage or hematoma and foreign body left during procedure. The total count of technological devices was only associated with postoperative hemorrhage or hematoma. However, the few PSIs per 1,000 hospitalizations among the hospitals studied limited the ability to use PSI outcomes to compare care quality across hospitals, note the researchers.
Their study was supported by AHRQ (contract no. 290-00-0011).
More details are in "Is the availability of hospital IT applications associated with a hospital's risk adjusted incidence rate for patient safety indicators: Results from 66 Georgia hospitals," by Steven D. Culler, Ph.D., Jonathan N. Hawley, Vi Naylor, R.N., and Kimberly J. Rask, M.D., Ph.D., in the October 2007 Journal of Medical Systems 31, pp. 319-327.
Return to Contents
Proceed to Next Article